Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Bismarck, ND

June 24, 20124 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2012, 9:00 AM MDT for 4 counties in North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2012, 9:00 AM MDT (15:00 UTC)
Expired
Jun 24, 2012, 10:00 AM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 8:31 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS53 KBIS 241500
SVRBIS
NDC025-053-061-105-241600-
/O.NEW.KBIS.SV.W.0074.120624T1500Z-120624T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
900 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON
  NORTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1000 AM MDT/1100 AM CDT/

* AT 900 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR ARNEGARD...AND
  MOVING EAST AT 50 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  LEWIS AND CLARK STATE PARK...WATFORD CITY...WHITE TAIL BAY
  RECREATION AREA...TOBACCO GARDEN BAY RECREATION AREA...THEODORE
  ROOSEVELT NATIONAL PARK NORTH...GRASSY BUTTE...KEENE...CHARLSON...
  JOHNSONS CORNER...WHITE EARTH BAY RECREATION AREA...OAKDALE...
  LITTLE MISSOURI STATE PARK...MANDAREE...4 BEARS LODGE...KILLDEER...
  MANNING...NEW TOWN...BELDEN...VAN HOOK PARK AND SKUNK CREEK BAY
  RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS UP TO 80 MPH IN 
NORTHEAST MONTANA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4835 10405 4816 10227 4784 10235 4784 10239
      4776 10238 4778 10237 4778 10236 4760 10241
      4719 10277 4728 10303 4733 10304 4733 10318
      4762 10405
TIME...MOT...LOC 1500Z 283DEG 45KT 4778 10344
WIND...HAIL 80MPH 0.75IN

$$

SCHECK/SIMOSKO
3 follow-up statements
024 
WWUS53 KBIS 241530
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 AM CDT SUN JUN 24 2012

NDC025-053-061-105-241600-
/O.CON.KBIS.SV.W.0074.000000T0000Z-120624T1600Z/
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND-
930 AM MDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DUNN...MCKENZIE...SOUTHWESTERN MOUNTRAIL AND SOUTHERN WILLIAMS
COUNTIES UNTIL 1000 AM MDT/1100 AM CDT/...

AT 924 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTHEAST OF WATFORD 
CITY...OR 30 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 45 MPH. 
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  KEENE...JOHNSONS CORNER...CHARLSON...WHITE EARTH BAY RECREATION
  AREA...OAKDALE...LITTLE MISSOURI STATE PARK...MANDAREE...
  KILLDEER...MANNING...4 BEARS LODGE...NEW TOWN...BELDEN...SKUNK
  CREEK BAY RECREATION AREA...POUCH POINT RECREATION AREA AND VAN
  HOOK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS UP TO 80 MPH IN 
NORTHEAST MONTANA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4835 10405 4816 10227 4784 10235 4784 10239
      4776 10238 4778 10237 4778 10236 4760 10241
      4719 10277 4728 10303 4733 10304 4733 10318
      4762 10405
TIME...MOT...LOC 1528Z 279DEG 42KT 4769 10303
WIND...HAIL 60MPH 0.75IN

$$

SCHECK/SIMOSKO
795 
WWUS53 KBIS 241548
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 AM CDT SUN JUN 24 2012

NDC105-241558-
/O.CAN.KBIS.SV.W.0074.000000T0000Z-120624T1600Z/
WILLIAMS ND-
1048 AM CDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILLIAMS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4809 10367 4807 10358 4804 10358 4804 10353
      4801 10351 4804 10342 4785 10237 4785 10242
      4776 10240 4778 10238 4760 10242 4720 10278
      4726 10299 4733 10304 4733 10319 4766 10367
TIME...MOT...LOC 1548Z 279DEG 42KT 4765 10269

$$

NDC025-053-061-241600-
/O.CON.KBIS.SV.W.0074.000000T0000Z-120624T1600Z/
MOUNTRAIL ND-MCKENZIE ND-DUNN ND-
948 AM MDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DUNN...EASTERN MCKENZIE AND SOUTH CENTRAL MOUNTRAIL COUNTIES UNTIL
1000 AM MDT/1100 AM CDT/...

AT 942 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MANDAREE...OR 51
MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 50 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  SKUNK CREEK BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WINDS UP TO 80 MPH ACROSS 
NORTHEAST MONTANA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4809 10367 4807 10358 4804 10358 4804 10353
      4801 10351 4804 10342 4785 10237 4785 10242
      4776 10240 4778 10238 4760 10242 4720 10278
      4726 10299 4733 10304 4733 10319 4766 10367
TIME...MOT...LOC 1548Z 279DEG 42KT 4765 10269
WIND...HAIL 60MPH 0.75IN

$$

SCHECK/SIMOSKO
647 
WWUS53 KBIS 241556
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 AM CDT SUN JUN 24 2012

NDC025-053-061-241606-
/O.EXP.KBIS.SV.W.0074.000000T0000Z-120624T1600Z/
MOUNTRAIL ND-MCKENZIE ND-DUNN ND-
956 AM MDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUNN...EASTERN
MCKENZIE AND SOUTH CENTRAL MOUNTRAIL COUNTIES WILL EXPIRE AT 1100 AM
CDT/1000 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM CDT/3 PM MDT. 

LAT...LON 4809 10367 4807 10358 4804 10358 4804 10353
      4801 10351 4804 10342 4785 10237 4785 10242
      4776 10240 4778 10238 4760 10242 4720 10278
      4726 10299 4733 10304 4733 10319 4766 10367
TIME...MOT...LOC 1556Z 279DEG 42KT 4763 10255

$$

SCHECK/SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:08 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 24, 6:08 AM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
708 AM CDT SUN JUN 24 2012

.SHORT TERM...
CONVECTION CONTINUES OVER NORTHEAST MONTANA BUT WEAKENS AS IT
MOVES EAST AWAY FROM BEST WARM ADVECTION AT THE RIDGE LINE OF MID
LEVEL RIDGE. EARLIER UPDATE UPPED POPS AND NO BIG CHANGES TO
UPDATE. ADJUSTED DIURNAL TRENDS.

.AVIATION...
SOME IFR CEILINGS IN UPSLOPE FLOW OVER SOUTHWEST NORTH DAKOTA BUT
WITH SUNRISE BELEIVE HEATING WILL HINDER MORE STRATUS DEVELOPMENT TO
THE EAST. WILL TREND THE CEILINGS AT KDIK UP THROUGH THE MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jun 24, 4:00 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SUN JUN 24 2012

NDZ002>005-010>013-017>023-025-031>037-040>048-050-051-251000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
500 AM CDT SUN JUN 24 2012 /400 AM MDT SUN JUN 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-251000-
DIVIDE-WILLIAMS-
500 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING ACROSS FAR
NORTHWEST NORTH DAKOTA. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE WITH LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, Jun 24, 8:46 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HAIL             3 S FORT UNION TRADING  47.96N 104.04W
06/24/2012  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:06 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams54 min
Jun 24, 12:07 PM MDTSevere Thunderstorm WarningBISMcKenzie50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.